| Catalog Number |
PPH03 |
| Medical Device Problem Codes |
Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993); No Apparent Adverse Event (3189)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/01/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 7/18/2025 additional information was requested, and the following was obtained: what was the grade of hemorrhoids? unsure, it was more of a prolapse were the hemorrhoids circumferential or in specific quadrants? please describe.Unsure what is the surgeon¿s experience with the pph procedure? has completed multiple times in his past what is the surgeon¿s experience with the pph device? usually uses the covidien device, this was his first experience with ethicon stapler where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? unsure did the surgeon wait 30 seconds after closing the device and then 20 seconds after firing? unsure was a complete washer transection confirmed? yes were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.Unsure what is the current patient status? currently patient is fine.
Additional Manufacturer Narrative
(b)(4).Date sent: 7/16/2025.Additional information was requested, and the following was obtained: was there any other issue noted with the staple line other than bleeding (malformed staples, staple line missing staples, etc.)? unsure, was trying to stop bleeding.How was the bleeding controlled? cautery and sutures.How much blood was lost (ml)? large enough for hemoglobin dropped 3 points and patient was hypotensive in the 70s with a hr of 145.Did the patient require a transfusion? no, the typed and crossed though.Is the current patient status known? he stayed in the hospital overnight and was discharged the next day.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? yes, patient was sent home from surgery and then came back 4 hours later to the ed after passing large clots at home and in transit.Luckily surgeon and staff were present to assist in hemostasis.
Additional Manufacturer Narrative
(b)(4).Date sent 8/7/2025.D4 batch #537d06.Corrected data d4: udi#.Additional information: it was reported by the healthcare professional that they used proximate pph stapler for prolapse procedure.Doctor did the procedure and then the patient came back a couple hours later with massive bleeding.Investigation summary: the product was returned for thorough evaluation, which included visual inspections and functional testing of the returned device.Visual analysis of the returned sample revealed that the pph03 device arrived with no apparent damage.The breakaway washer was present, cut and there were no staples present, indicating that the device achieved a full firing stroke.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.The event described could not be confirmed as the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although the cause of the reported incident could not be determined, proper use of the proximate** hcs (pph) set is important to ensure functionality.For more information, please refer to the instructions for use.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 537d06, and no non-conformances were identified.
Additional Manufacturer Narrative
(b)(4) date sent 7/11/2025 d4 batch # unk b3: only event year known: 2025.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: was there any other issue noted with the staple line other than bleeding (malformed staples, staple line missing staples, etc.)? how was the bleeding controlled? how much blood was lost (ml)? did the patient require a transfusion? is the current patient status known? was there any patient consequence or change in the post-operative care of the patient as a result of the event?.
Event or Problem Description
It was reported that during an unknown procedure that the circular stapler and the staples did not hold with massive bleeding.There was no patient consequence reported.